What medication device ticks like a clock after use if its cover is not replaced?


We recently heard from staff in an Emergency Department who called the fire department and Bomb Squad after hearing an unknown ticking sound from something inside their sharps container. Unbeknownst to them the source of the ticking sound was an Auvi-Q device (EPINEPHrine injection). AUVI-Q auto-injector is a device which uses digital voice instructions to "talk" people through the injection process. Once the injection iscomplete the user must replace the safety guard and the outer case. If the outer case is not replaced, the electronic voice speaker makes a "ticking" sound as the battery drains. If you or your child has the Auvi-Q device beware that the outer case needs to be replaced or the device will emit a ticking sound as the battery dies. We have notified the manufacturer about this ticking sound. An unknown ticking sound could be particularly alarming in settings such as hospitals, schools, and public transportation areas (buses, rails and airways).


auvi-q ticking sound

Created on May 29, 2014

Medication Safety Alerts

FDA Safety Alerts

Show Your Support!

ISMP needs your help to continue our life saving work